Iowa, 2018Damaging Wind in Iowa, July 10, 2018
July 10, 2018 · NWS DMX · 1 event in 1 county or zone
A number of low level jet induced storms fired up along a warm front in eastern North Dakota and northeast South Dakota during the overnight hours of the 9th into the 10th. The overall environment was not substantial, but was conducive for storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A number of low level jet induced storms fired up along a warm front in eastern North Dakota and northeast South Dakota during the overnight hours of the 9th into the 10th. The overall environment was not substantial, but was conducive for storms. MUCAPE values overnight were around the 1000 to 2000 J/kg range in the Dakotas along with a tight gradient of 30 to 50 kt effective shear values near and along the frontal boundary. The storms moved relatively equal to the mean wind direction, to the southeast or south southeast through the night. As the sun rose, storms were in southwest Minnesota and continuing to move towards Iowa. Storms continued to follow an increasing CAPE gradient down into Iowa, even as effective shear waned. For the most part, one lone strong to severe storm survived and produced reports of 50 to 60 mph winds and subsequent tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 10, 5:28 AM CST, 5 hours 22 minutes earlier.
Area forecast discussion, Jul 10, 5:28 AM CST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
628 AM CDT Tue Jul 10 2018
.SHORT TERM.../Today through Tonight/
Issued at 325 AM CDT Tue Jul 10 2018
Weak surface boundary has made it to the I80 corridor early this
morning. Some drier air has begun to enter far northern Iowa,
otherwise little difference is noted on either side of the front
other than the wind shift. The slightly cooler airmass will ease
across the northeast half of the forecast area today with some minor
relief to highs today along with slightly lower dewpoints. Farther
to the south and west, temperatures and dewpoints will be similar to
Monday and anticipate heat index values in the mid 90s again today
across the southwest third of so of the forecast area. Other
concern is some of the CAMs bring the convection across North Dakota
close to the northeast corner of the forecast area toward midday on
leading edge of moisture gradient. While the mention of storms have
been left out of the forecast in those locations, near term trends
will need to be monitored closely for the eventual evolution of
these storms.
For tonight, the best forcing and low level moisture transport
remains well west and north of the forecast area. Western and
southern areas will be the warmest where higher dewpoints and
proximity to the thermal ridge will keep readings higher. More
pleasant conditions are forecast to remain in the northeast where
slightly lower dewpoints/temps will persist into tonight.
.LONG TERM.../Wednesday through Monday/
Issued at 325 AM CDT Tue Jul 10 2018
Upper level ridging will continue to be over the area on Wednesday
with surface high pressure over the Great Lakes. This will allow for
a return to southerly flow that will promote another very warm day
with a bit of a bump upwards in humidity. High temperatures will be
4 to 5 degrees above normal with heat index values in the 90s.
As an area of low pressure tracks across the Canadian prairies with
a cold front trailing to the south over the northern states, the
upper level ridge will weaken. The front will lose its upper level
support later on Thursday leaving this boundary as a focus for
showers and storms. Clouds will increase Wednesday night with
chances of rain and storms increasing on Thursday. As has been noted
in previous discussions, the severe potential is less than the
locally heavy rain potential at this point. The limiting factor to
the severe is the lack of robust shear with the boundary being over
southern Minnesota at peak heating with strong instability. Focus
for any severe threat will be damaging wind gusts with isolated
large hail given the shear parameters. The greater concern will be
Thursday night as the boundary slowly moves into northern Iowa where
the atmosphere will be moisture laden. Precipitable water values
will be above normal with the 9/12z NAEFS specific humidity values
in the 90th or higher percentile over the area. Warm cloud depths
will be greater than 13000 feet with warm rain processes dominating.
While mean flow will be 20 to 30 knots, the flow will be largely
parallel to the boundary indicating a possibilitiy of training
storms. Latest WPC outlook highlights northern Iowa with a marginal
risk of excessive rainfall for this reason. While there will be
breaks in the rainfall, the overall set up for the possibility of
locally heavy rainfall will persist into Friday and may linger
into Saturday as the boundary sinks farther south into the state
with perhaps weaker mean flow these two days.
A new area of low pressure will move across the Canadian prairies
bringing a cold front into the state either late Sunday or more
likely Monday. This would bring a round of showers and strong storms
across central Iowa. The GFS continues to be the more progressive
solution driving the front into Missouri with chances for showers
and storms ending by early next week. Meanwhile, the ECMWF keeps
storm chances as it is the slower and less progressive solution. At
this time range, will stick with the initial blended guidance for
Monday into early next week.
&&
.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 628 AM CDT Tue Jul 10 2018
Widespread VFR conditions for much of the period with some
scattered cumulus today as well as high cirrus drifting overhead.
Surface winds will be light and eventually swinging around to the
east southeast tonight.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Cogil
LONG TERM...Ansorge
AVIATION...Cogil
Hazardous weather outlook, Jul 10, 8:59 AM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
959 AM CDT Tue Jul 10 2018
IAZ004>007-015>017-023-024-111500-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-
959 AM CDT Tue Jul 10 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Thunderstorms will track through north central Iowa this morning
and into early afternoon. Severe weather threat is low, but small
hail and gusty winds are possible.
River Flood Warnings are in effect for parts of the Des Moines
River basin. Please refer to the National Weather Service website
at weather.gov/desmoines for further details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
River Flood Warnings will remain in effect for parts of the Des
Moines River basin likely into the first part of this weekend.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.
Thunderstorm chances will increase Thursday into Friday lingering
into this weekend. There is a risk of strong to severe storms
over northern Iowa later Thursday with the main threats being
damaging wind gusts, locally heavy rainfall, and large hail. The
risk for locally heavy rain will remain possible on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters activation is not needed at this time.
IAZ025>028-033>039-044>050-057>062-070>075-081>086-092>097-111500-
Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-
Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-
Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-
Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
959 AM CDT Tue Jul 10 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorm chances will increase Thursday into Friday lingering
into this weekend. There is a risk of strong to severe storms
over northern Iowa later Thursday with the main threats being
damaging wind gusts, locally heavy rainfall, and large hail. The
risk for locally heavy rain will remain possible on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters activation is not needed at this time.
Thunderstorm Wind, Pocahontas
- When
- July 10, 10:50 AM CST
- Where
- Pocahontas County, Laurens
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 42.850, -94.850
Several reports of 50 to 60 mph winds and tree damage, some of which came from the mPING application. Time estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Indiana, July 10, 20182 deaths · 1 event
- Tornado and Flood in Florida, July 10, 20181 death · 1 injured · $1,000 · EF0 · 4 events
- Flash Flooding and Damaging Wind in Arizona, July 10, 20181 injured · $4.0 million · 50 kt wind · 4 events
- Flooding in Alaska, July 10 to 12, 2018$300,000 · 2 events
- Damaging Winds in North Dakota, July 10, 2018$150,000 · 74 kt wind · 3 events
- Damaging Winds in Vermont, July 10, 2018$55,000 · 55 kt wind · 3 events
- Damaging Winds in Missouri, July 10 to 14, 2018$43,000 · 52 kt wind · 6 events
- Excessive Heat and Heat in Kentucky, July 10 to 14, 201828 events
- Excessive Heat and Heat in Illinois, July 10 to 14, 201824 events
- Excessive Heat and Heat in Missouri, July 10 to 14, 201816 events
- Hail and Damaging Winds in Montana, July 10, 20181 in hail · 16 events
- Hail and Damaging Winds in New Hampshire, July 10, 20181.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773476.